MAUDE Adverse Event Report: ENDOLOGIX, INC. AFX; SUPRARENAL AORTIC EXTENSION

ENDOLOGIX, INC. AFX; SUPRARENAL AORTIC EXTENSION
Model Number A34-34/C100-O20
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Hole In Material (1293); Leak/Splash (1354); Unintended Movement (3026)
Health Effect - Clinical Codes Aneurysm (1708); Death (1802); Exsanguination (1841); Failure of Implant (1924); Shock (2072); Rupture (2208)
Date of Event 05/06/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Device is not available for return.
 
Event or Problem Description
An afx abdominal stent graft system was implanted to treat an abdominal aortic aneurysm.Initial implant occurred 3 years ago.Patient returned emergently approximately one month ago with abdominal pain.A ct was done which showed a type 3a endoleak with complete component separation.The physician elected to implant two infrarenal aortic extensions and successfully resolved the endoleak.One day post-op the patient experienced a ruptured aneurysm due to an undetected type 1a endoleak and subsequently expired.
 
Additional Manufacturer Narrative
At the completion of the investigation based on available information clinical evaluation was able to find substantial evidence to support the following reported events; rupture, persistent endoleak, and secondary diagnostic angiogram.There was no evidence to support the reported death.Additionally there was evidence to reasonably support a diagnostic angiogram, no endovascular or surgical intervention for rupture, and hemodynamic instability.Clinical evaluation found evidence to refute the reported successful secondary repair, rather, there was evidence of a persistent endoleak which was a result of the aneurysm not excluded due to a type iiib endoleak of the cuff which lead to a type ia endoleak, due to a partial crown separation.Cumulative knowledge informed by past assessments of similar complaints was applied to a review of the available medical information.The most likely cause of the loss of seal and compromised stent graft integrity of the cuff was the strata material.However, the persistent leak was unsuccessfully mitigated.This unintentional user error caused the rupture and death two days post the repair procedure.A moderately angled aortic neck, and a cautionary product use condition of calcifications at the aortic neck, likely contributed to this event.No procedure related complications or off-label conditions could be identified due to lack medical information surrounding this event.Associated clinical harms included: rupture, hemodynamic instability, type iiib endoleak, and type ia endoleak - cuff (persistent post repair), an additional secondary procedure (diagnostic angiogram), and death.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiib endoleak.Endologix implemented the following corrective actions with the intent of reducing type iiib endoleak events; upgraded graft material (i.E.Duraply) and updates to the ifu and additional physician training.The change to duraply graft material and the ifu changes were put in place (b)(6) 2014.The type iiib endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at 2.5%.Since the corrective actions were implemented, the type iiib endoleak events reported for afx devices has been reduced to less than 0.2%.Device was not returned, therefore, sample evaluation was not completed.The review of manufacturing lot confirmed all devices met specifications prior to release.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.(b)(4).

Brand Name
AFX
Common Device Name
SUPRARENAL AORTIC EXTENSION
Manufacturer (Section D)
ENDOLOGIX, INC.
2 musick
irvine CA 92618
MDR Report Key6610340
Report Number2031527-2017-00290
Device Sequence Number739411
Product Code MIH
UDI-Device Identifier00818009013545
UDI-Public(01)00818009013545(17)200322
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2016
Device Model NumberA34-34/C100-O20
Device Catalogue NumberA34-34/C80 V
Device Lot Number1056060-018
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by Manufacturer05/09/2017
Initial Report FDA Received Date06/03/2017
Supplement Report FDA Received Date08/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age65 YR
Patient Weight70